Man’s Ears And Whites of His Eyes Turn Blue From Common Antibiotic

It’s not completely unusual for a person’s eye color to change, but if the white part starts to fade into another hue, that’s a cause for concern.

That’s what happened to a 70-year-old man who’s sclerae—the technical term for the white parts of the eye—mysteriously turned blue over the course of a year.

Related: Man Goes to Emergency Room, Tested for Brain Damage after Eating World's Hottest Chili Pepper

Unlike this young woman who got her sclera tattooed purple, the older man did not take a needle and ink to his eyeball. Instead, the discoloration is blamed on a common antibiotic called minocycline, according to his case report published Thursday in The New England Journal of Medicine (NEJM).

4_19_Eye Exam A patient, who is not involved with this story, receives an eye exam at a clinic in Los Angeles, California. David McNew/Getty Images

When he went to the eye doctor, he reported having no discomfort or problems with his vision. Furthermore, an examination revealed that his visual acuity, visual fields, and intraocular pressure were all normal. Perhaps even stranger than all his tests being normal and his eyes turning blue (photo here), is the fact that his ears became discolored as well.

Turns out, using minocycline for an extended period of time can change the color of numerous body parts including the skin, fingernails, teeth, gums and scar tissue, according to the NEJM report.

Related: Tattoo Artist Covers Body With Black Ink, Including Eyeballs and Inside of His Mouth

The patient had been taking the antibiotic for 15 years, in order to treat his inflammatory arthritis. It’s unclear exactly how the medication causes discoloration, but one theory is that the metabolites of the antibiotic mix with melanin or iron and deposits itself in the body’s tissues most often exposed to light.

After not taking the medication for a year, as advised by his eye doctor, the patient had minimal noticeable changes in the discoloration. The tint in his eyes was somewhat subtle, but other patients have had their limbs turn a darker shade of blue, such as this 85-year-old woman, after taking the drug for an extended period of time. 

Join the Discussion